Blizzard, Cheyenne County
- When
- April 11, 3:00 AM MST to 11:00 AM MST
- Where
- Cheyenne County forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Blizzard conditions persisted, mainly across western Kit Carson and Yuma Counties. Electricity was out in many areas as the winds blew down numerous power poles.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Blizzard conditions persisted, mainly across western Kit Carson and Yuma Counties. Electricity was out in many areas as the winds blew down numerous power poles. It took nearly 2 days to restore full power. The snow and wind reduced visibility to near zero, resulting in the closure of Interstate 70 across Kit Carson County and other major roads. This blizzard also closed down schools for the day. Four to Seven inches of snow was common with higher drifts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 11, 1:40 AM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 AM MDT WED APR 11 2001 FORECAST CHALLENGES CHANCES AND AMOUNTS OF SNOW IN NW AND TEMPS. STRONG AXIS OF INSTABILITY THAT BROUGHT SVR WX TO THE EASTERN PORTIONS OF NW KS HAS FINALLY EXITED STAGE RIGHT. CLOSED UPPER LEVEL LOW HAS TURNED THE CORNER AND IS MOVING RAPIDLY EAST FROM THE FOUR CORNERS. NEXT SYSTEM OF CONTENTION IS CURRENTLY MAKING ITS WAY DOWN FROM THE PAC NW. SFC LOW IS CURRENTLY LOCATED IN SE CO WITH WARM FRONT EXTENDING INTO NE KS. ALL MODELS ARE HAVING THEIR OWN INITIALIZATION PROBLEMS AT H85...WITH THE ETA AND NGM DOING SLIGHTLY BETTER OVERALL. AT H7 THE ETA IS THE BEST IN REGARDS TO HEIGHTS...WITH THE AVN AND NGM BEING TO SHALLOW. THE NGM AND ETA ARE ALSO DOING BETTER AT H7. IN REGARDS TO SYSTEM COMING DOWN FROM THE PAC NW...THE AVN IS HANDLING JET WINDS ASSOCIATED WITH THIS FEATURE. WILL GO WITH AN ETA EARLY...BLENDING OVER TO THE AVN LATE SOLUTION FOR TODAYS PACKAGE. THIS IS ALSO SUPPORTED BY TRACKING OF VORT FEATURES OUT TO 06Z...WHERE THE AVN IS HANDLING W COAST SYSTEM MUCH BETTER. THIS MAY BE MORE OF A MOOT POINT AS MODELS ARE WASHING THIS FEATURE OUT AND DEVELOPING A SLIGHTLY PERTURBED SEMI ZONAL FLOW. TODAY WRAP AROUND WITH GOOD ISENTROPIC LIFT BRINGS WHAT MAY BE AMPLE PRECIP TO MOST OF THE TRI-STATE AREA. ETA IS STILL SHOWING MASSIVE SNOWFALL AMOUNTS OF MORE THAN 8 INCHES IN THE NW PORTIONS OF CWA. STRONG UVVS WILL BE PRESENT...BUT WITH H85 TEMPERATURES IN THE 3-4C RANGE...DO NOT FEEL THAT THIS WILL BE ENOUGH TO BRING FREEZING LEVEL LOW ENOUGH TO BRING THE AMOUNTS THAT A GARCIA ANALYSIS AND THE ETA ARE INDICATING. FARTHER TO THE NW AND IN HIGHER ELEVATIONS WHERE BOTH LOWER TEMPS AND DPS WILL BE ADVECTED IN AND WHERE THE DYNAMICALLY LOWERED FREEZING LEVEL WILL CLOSER TO THE SFC WILL PUT PRECIP AS MOSTLY SNOW. UNDER CLOUD DECK HEATING WILL BE ALMOST NON EXISTENT AND WILL TAKE H85 TEMPS DOWN MOIST ADIABATICALLY...EXCEPT IN THE ABOVE MENTIONED AREAS WHERE DYNAMIC COOLING WILL KEEP TEMPS COOLER. GRADIENT LOOSENS DRAMATICALLY AS SYSTEM HEADS EAST TONIGHT AND A ONSET OF A MORE DOWNSLOPE COMPONENT OF THE WIND WILL RESULT IN CLEARING AND DECOUPLING. TOMORROW WEAK MOISTURE FLOW RETURNS TO AREA. WITH SW KICKING THROUGH LATE AFTERNOON INTO NIGHT WILL KEEP LOW POPS IN. THANKS FOR THE COORDINATION PUB AND BOU. .GLD...WIND ADVISORY FOR ALL OF NORTHWEST KANSAS. SVEN
COZ090>092-KSZ001-002-013-014-027-028-041-042-110530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1021 PM MDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND KANSAS HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR THE THE FOLLOWING COUNTIES IN EAST CENTRAL COLORADO... CHEYENNE...KIT CARSON AND YUMA COUNTIES AND FOR THE FOLLOWING COUNTIES OF NORTHWEST KANSAS... CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...THOMAS AND RAWLINS. THE LINE OF THUNDERSTORMS THAT HAS CAUSED SEVRAL REPORTS OF LARGE HAIL HAS MOVED EAST OF THE THE ABOVE MENTIONED COUNTIES. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THESE COUNTIES. SVEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT TUE APR 10 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1018 PM 9 S HILL CITY KS 1 INCH HAIL
04/10/01 GRAHAM REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1020 PM 4 E ST PETER KS 1 INCH HAIL
04/10/01 GRAHAM REPORTED BY COOPERATIVE
OBSERVER.
1025 PM 4 E ST PETER KS 1.75 INCH HAIL
04/10/01 GRAHAM REPORTED BY COOPERATIVE
3 OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT TUE APR 10 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
D
1044 PM BOGUE KS 1 INCH HAIL
04/10/01 GRAHAM REPORTED BY LAW
ENFORCEMENT OFFICIAL.KSZ003-004-015-016-029-110530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1059 PM MDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND KANSAS HAS CANCELLED THE SEVERE THUNDERSTORM WATCH FOR THE THE FOLLOWING COUNTIES IN NORTHWEST KANSAS... DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE. THE LINE OF THUNDERSTORMS THAT HAS CAUSED SEVRAL REPORTS OF LARGE HAIL HAS MOVED OUT OF NORTHWEST KANSAS. THEREFORE THE SEVERE THUNDERSTORM WTCH FOR THE REMAINDER OF NORTHWEST KANSAS HAS BEEN CANCELLED. SVEN
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1146 PM MDT TUE APR 10 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0711 PM 7 NW KIT CARSON CO 1 INCH HAIL
04/10/01 CHEYENNE REPORTED BY PUBLIC.
0848 PM 8 W GOVE KS .75 INCH HAIL
04/10/01 GOVE REPORTED BY PUBLIC.
0849 PM 9 NW GOVE KS .75 INCH HAIL
04/10/01 GOVE REPORTED BY STORM
SPOTTER. HAIL COVERING
THE GROUND.
0922 PM PARK KS FUNNEL CLOUD
04/10/01 GOVE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 PM 8 N QUINTER KS .75 INCH HAIL
04/10/01 GOVE REPORTED BY STORM
SPOTTER.
0945 PM QUINTER KS .75 INCH HAIL
04/10/01 GOVE REPORTED BY PUBLIC.
0950 PM 1 S QUINTER KS 1 INCH HAIL
04/10/01 GOVE REPORTED BY STORM
SPOTTER.
1018 PM 9 S HILL CITY KS 1 INCH HAIL
04/10/01 GRAHAM REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1020 PM 4 E ST PETER KS 1 INCH HAIL
04/10/01 GRAHAM REPORTED BY COOPERATIVE
OBSERVER.
1025 PM 4 E ST PETER KS 1.75 INCH HAIL
04/10/01 GRAHAM REPORTED BY COOPERATIVE
OBSERVER.
1044 PM BOGUE KS 1 INCH HAIL
04/10/01 GRAHAM REPORTED BY LAW
ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
3 blizzard, 1 high wind. Local standard time, as filed.
Over 50 power poles lost due to high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244384, 5244385, 5244386, 5244383.